Lightning, Olmsted
- When
- July 21, 5:30 AM CST
- Where
- Olmsted County, Byron
- Property damage
- $1.6 million
- Reported by
- NEWSPAPER
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Lightning caused a fire, which completely destroyed a home in rural Byron. There were no injuries or deaths reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Lightning caused a fire, which completely destroyed a home in rural Byron. There were no injuries or deaths reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 21, 2:27 AM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 327 AM CDT THU JUL 21 2005 .SHORT TERM...TODAY THROUGH SATURDAY DATA ANALYSIS AT 3 AM HAD A NEARLY STATIONARY FRONT LINGERING ACROSS NORTHERN IL BACK INTO CENTRAL IA...AND EVENTUALLY HOOKING UP WITH AN AREA OF LOW PRESSURE ACROSS NEB. STRONG ISENTROPIC LIFT IN ADVANCE OF THE LOW AND OVER THE STATIONARY FRONT WAS PRODUCING AN IMPRESSIVE MCS OVER THE SOUTHWEST CORNER OF MN THROUGH WESTERN IA. SURROUNDING RADARS SHOW THE CONVECTION MOVING EAST AROUND 40 MPH. OTHERWISE... ISENTROPIC LIFT WAS PRODUCING SOME ACCAS ACROSS THE FORECAST AREA...BUT WAS NOT PRODUCING ANY SHOWERS AT THIS TIME. FAIRLY MUGGY AIRMASS IN PLACE ACROSS THE FORECAST AREA COMBINED WITH LIGHT WINDS WAS PRODUCING SOME FOG...MOST NOTABLY IN THE RIVER VALLEYS. 00Z GFS AND NAM PRETTY SIMILAR IN THEIR MASS FIELDS THROUGH THE PERIOD WHICH LENDS TO MODERATE CONFIDENCE IN FORECAST. MCS WILL CONTINUE TO TRACK EAST...FEEDING ON MOISTURE TRANSPORT/ISENTROPIC LIFT ACROSS THE NEARLY STATIONARY FRONT ACROSS NORTHERN IL THIS MORNING. MOISTURE TRANSPORT WANES THROUGH THE MORNING...SO A WEAKENING TREND OF THE MCS EXPECTED AND EVENTUALLY EXITING EAST OF THE AREA BY NOON. COLD POOL FROM MORNING CONVECTION WILL PUSH BOUNDARY FURTHER SOUTH THROUGH THIS AFTERNOON AND WILL ALLOW HIGH PRESSURE TO NOSE IN FROM THE NORTHWEST. SKIES WILL BECOME PARTLY SUNNY AS A RESULT...AND THIS WILL ALLOW TEMPERATURES TO RECOVER INTO THE MIDDLE AND UPPER 80S...EVEN A FEW LOWER 90S IN THE WI/MISS RIVER VALLEYS. WESTERLIES REMAIN FAIRLY ACTIVE...EVENTUALLY USHERING ANOTHER WEAK SHORTWAVE TROUGH INTO THE AREA BY FRIDAY . NAM INDICATING RESPECTABLE ISENTROPIC LIFT ON THE 310K SURFACE ASSOCIATED WITH THE WAVE. LIFT AND RESULTANT MODEL QPF TREND TENDS TO FAVOR ENTIRE AREA FOR A SMALL CHANCE POP...ALTHOUGH SLIGHTLY BETTER CHANCES EXIST ACROSS THE NORTH. ANOTHER STRONGER WAVE OF LOW PRESSURE MOVES EAST FROM THE PLAINS FRIDAY NIGHT INTO SATURDAY WITH A TRIPLE POINT/SURFACE LOW ACROSS SD. WARM FRONT WILL EXTEND SOUTHEAST FROM THE LOW INTO WESTERN IA. FAIRLY STRONG ISENTROPIC LIFT/MOISTURE TRANSPORT ACROSS THE FRONT FAVORS ELEVATED CONVECTION ACROSS THE AREA. AS A RESULT...WENT AHEAD AND INTRODUCED POPS ACROSS THE NORTHWEST FRIDAY NIGHT AND CONTINUED POPS ACROSS THE ENTIRE AREA ON SATURDAY. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY 00Z GFS SHOWS COLD FRONT SWEEPING SOUTHEAST ACROSS THE AREA SATURDAY NIGHT FOR A CHANCE OF SHRA/TS. INTERIM RIDGE OF HIGH PRESSURE BUILDS INTO THE AREA ON SUNDAY FOR DRIER AND VERY WARM CONDITIONS. COLD FRONT STILL ON TRACK TO MAKE PASSAGE ACROSS THE UPPER MIDWEST MONDAY NIGHT INTO TUESDAY FOR A CHANCE OF SHRA/TS. COOLER TEMPERATURES THEN FILTER INTO THE AREA BY WEDNESDAY AS UPPER TROUGH DIGS OVER THE EASTERN CONUS. EXTENDED GRIDS HAVE A GOOD HANDLE ON THIS SCENARIO SO NO CHANGES MADE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 400 AM CDT THU JUL 21 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044- 053>055-061-221100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE- FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA- WINNESHIEK-WINONA- 400 AM CDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FRONT WILL EXTEND FROM NORTHERN ILLINOIS ACROSS IOWA TODAY. MOISTURE FEEDING NORTHWARD INTO THE FRONT TRIGGERED THUNDERSTORMS... AND THESE WILL ADVANCE THROUGH THE AREA BETWEEN ABOUT 5 AM AND 10 AM THIS MORNING. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE FRONT SHOULD PUSH FURTHER SOUTHWARD THIS AFTERNOON AND TONIGHT...TAKING THE STORMS WITH IT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE FRONT IS ANTICIPATED TO WAVER BACK AND FORTH ACROSS THE UPPER MIDWEST THROUGH THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. AS A RESULT...ADDITIONAL THUNDERSTORMS ARE POSSIBLE. WHILE EXACT DETAILS OF TIMING AND AREAL COVERAGE OF STORMS IS UNCERTAIN AT THIS TIME... THERE APPEARS TO BE A POTENTIAL FOR SOME OF THE STORMS TO BE SEVERE. INCREASING HEAT SHOULD ALSO RETURN AS WE HEAD INTO THE WEEKEND AND THE FIRST PART OF NEXT WEEK. HIGHS SHOULD REACH THE 90S...WHICH COULD CAUSE PHYSICAL PROBLEMS...SUCH AS HEAT EXHAUSTION...WITH PROLONGED EXPOSURE TO THE HEAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS MORNING. SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT FOR POSSIBLE ACTIVATION DURING THE WEEKEND AND THE EARLY PART OF NEXT WEEK. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. WIZ017-029-221100- CLARK-TAYLOR- 400 AM CDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FRONT WILL EXTEND FROM NORTHERN ILLINOIS ACROSS IOWA TODAY. MOISTURE FEEDING NORTHWARD INTO THE FRONT TRIGGERED THUNDERSTORMS... AND THESE COULD ADVANCE THROUGH THE AREA BETWEEN ABOUT 8 AM AND NOON. AT THIS TIME...ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED...ALTHOUGH SMALL HAIL AND WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE. THE FRONT SHOULD PUSH FURTHER SOUTHWARD THIS AFTERNOON AND TONIGHT...TAKING THE STORMS WITH IT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE FRONT IS ANTICIPATED TO WAVER BACK AND FORTH ACROSS THE UPPER MIDWEST THROUGH THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. AS A RESULT...ADDITIONAL THUNDERSTORMS ARE POSSIBLE. WHILE EXACT DETAILS OF TIMING AND AREAL COVERAGE OF STORMS IS UNCERTAIN AT THIS TIME... THERE APPEARS TO BE A POTENTIAL FOR SOME OF THE STORMS TO BE SEVERE. INCREASING HEAT SHOULD ALSO RETURN AS WE HEAD INTO THE WEEKEND AND THE FIRST PART OF NEXT WEEK. HIGHS SHOULD REACH THE 90S...WHICH COULD CAUSE PHYSICAL PROBLEMS...SUCH AS HEAT EXHAUSTION...WITH PROLONGED EXPOSURE TO THE HEAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NECESSARY THIS MORNING. HOWEVER... SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT FOR POSSIBLE ACTIVATION DURING THE WEEKEND AND THE EARLY PART OF NEXT WEEK. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 409 AM CDT THU JUL 21 2005 WIZ032>034-041-042-053>055-061-211400- BUFFALO-CRAWFORD-GRANT-JACKSON-LA CROSSE-MONROE-RICHLAND-TREMPEALEAU- VERNON THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 654 IN EFFECT UNTIL 9 AM CDT FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 8 COUNTIES IN NORTH CENTRAL IOWA FLOYD MITCHELL IN NORTHEAST IOWA ALLAMAKEE CHICKASAW CLAYTON FAYETTE HOWARD WINNESHIEK IN MINNESOTA THIS WATCH INCLUDES 7 COUNTIES IN SOUTHEAST MINNESOTA DODGE FILLMORE HOUSTON MOWER OLMSTED WABASHA WINONA IN WISCONSIN THIS WATCH INCLUDES 9 COUNTIES IN SOUTHWEST WISCONSIN CRAWFORD GRANT RICHLAND VERNON IN WEST CENTRAL WISCONSIN BUFFALO JACKSON LA CROSSE MONROE TREMPEALEAU THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...CHARLES CITY... CRESCO...DECORAH...DODGE CENTER...ELKADER...FRANKLIN...GLENDALE... INDEPENDENCE...LA CROSSE...NEW HAMPTON...OELWEIN...ONALASKA... OSAGE...PLATTEVILLE...PRAIRIE DU CHIEN...RICHLAND CENTER... ROCHESTER...RUSHFORD...VIROQUA...WABASHA...WAUKON AND WINONA.
The La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 11:31 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466228.